Xanax withdraw happens when Xanax has been used consistently over a long period of time and is stopped suddenly. It can happen when the dose is reduced too fast. It can also happen if Xanax has been used over a shorter period of time but was used in large doses. A person taking 4mg or more of Xanax per day is more likely to experience withdrawal signs and symptoms than someone taking a smaller dose.
If a person is dependent on Xanax, and tries to stop using it all at once, the person will experience a variety of physical and psychological symptoms called “Xanax withdrawal”. The amount of Xanax being used usually needs to be lowered in a slow, gradual manner in order to minimize withdrawal symptoms or avoid withdrawal altogether.
Signs and Symptoms
Xanax withdrawal signs and symptoms can include:
- Malaise, weakness
- Rapid heart rate
- Lightheadedness, dizziness
Xanax withdrawal signs and symptoms will be less intense or more intense depending on these factors:
- How much, how long and how often Xanax was being used.
- The physical health, mental health and personality traits of the person.
- Past and current use of other substances the person is addicted to, such as alcohol or other drugs similar to Xanax.
- How the person stopped or is reducing the use of Xanax.
Xanax Withdrawal without Addiction
Xanax withdrawal signs and symptoms do not always mean that the person in withdrawal is physically addicted to the drug. A classic example of this is when Xanax is being successfully prescribed to treat a person’s anxiety. When the person stops using Xanax all at once, or lowers the dose of Xanax too fast, the person might experience anxiety. That anxiety is not necessarily an addiction related withdrawal symptom. Often the anxiety being experienced means that the Xanax was effectively controlling the anxiety it was prescribed for. Now that the person has a lower amount of Xanax in the body, the anxiety is reoccurring. This is called a “rebound effect” or “rebound anxiety”. Sometimes the anxiety being experienced will be worse than it was before the person began using Xanax in the first place.